Maine, 2018Damaging Winds in Maine, June 18, 2018
June 18, 2018 · NWS GYX · 8 events in 3 counties and zones
Strong convection developed on a pre-frontal trough ahead of an approaching cold front on the afternoon of June 18th. A deep layer of moderate to strong shear accompanied this boundary as it pushed in from the west.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong convection developed on a pre-frontal trough ahead of an approaching cold front on the afternoon of June 18th. A deep layer of moderate to strong shear accompanied this boundary as it pushed in from the west. Moderate helicity values resulted in good rotation with some of these storms and at least one tornado was confirmed along with several reports of funnel clouds. The majority of these storms produced straight line wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 18, 2:21 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 18, 2:21 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Gray ME
321 PM EDT Mon Jun 18 2018
.SYNOPSIS...
Hot temperatures and high humidity will give way to much cooler
and drier air as a strong cold front moves through the region
tonight. Ahead of this front...strong to severe thunderstorms
are expected. Gusty northwest winds will arrive on Tuesday with
dry and seasonable conditions for the remainder of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
High Impact Weather Potential: High heat indices along with
severe thunderstorms through this evening. Areas of fog possible
overnight.
Through this evening: Severe thunderstorm watch 187 has been
issued as significant warming/moistening of the low level
airmass has occurred in the past 2 hours with convective line
associated with pre frontal trough strengthening as a result.
Our 18Z balloon shows somewhat better than expected lapse rates
into the mid levels with moderate-strong deep shear...some low
level turning...and increasing MLCAPE values. Thus...not at all
surprised at rapidly developing convection and expect all areas
south and east of current line to be at risk over the next 3-6
hours. Primary threat is damaging winds...but see below for
additional threats.
Tornado threat: Storms thus far have already exhibited
impressive rotation with two tornado warnings issued. Low level
helicity values are modest...but clearly sufficient and thus an
isolated tornado threat will continue through the next few
hours.
Hydro: While the convective parameters have improved...the PWATs
are also increasing with 2-2.25 inch values now pulling into the
region from the west. As pre-frontal trough sags south...it will
increasingly become aligned with the mid level flow with heavy
rain becoming an increasing threat.
Tonight: Expect showers and embedded thunderstorms to continue
through the first half of the overnight before coming to an end
behind the front after midnight with low level flow shifting
northwesterly. Fog is likely given the evening rainfall with a
warm and muggy night expected as lows fall into the 50s north of
the mountains...and the 60s to around 70 south of the mountains.
&&
.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
High Impact Weather Potential: Minimal
Tuesday: Much quieter day on Tuesday as shortwave trough axis
pulls east with surface high pressure building into the Great
Lakes. Strong cold/dry advection will continue through the day
as continental polar airmass works into the region. Winds will
likely be the primary impactful weather element given modest low
level gradient and the aforementioned cold advection. Followed
closer to warmer/drier MAV guidance due to recent performance in
these scenarios...which results in highs in the 70s north to
lower 80s south along with dewpoints falling into the 40s during
the day.
Tuesday Night: High pressure builds overhead with decoupling
winds and dry airmass likely to result in near ideal radiational
cooling conditions. This will result in a much cooler night than
the one previous with perhaps some fog over lakes and rivers as
lows fall through the 40s north and lower 50s south.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
A cold front is agreed upon by several deterministic and
ensemble sources to move through the region Wed or Wed night.
This front will introduce a cooler and drier air mass which
should peak Thursday night with lows in the 40s...with perhaps a
few upper 30s readings at the best radiators across northern NH.
High pressure is expected to slide offshore Friday allowing for
a warmer and more moist return flow to set up through the
weekend. The best chance for showers and thunderstorms will be
Sunday as a short wave trough and attendant cold front
approaches northern New England from the west.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
Short Term...
VFR at the moment through the terminals. Current expectations
are that a line of storms will impact the terminals in the
20-23z timeframe with showers and embedded thunderstorms behind
this initial line. Overnight...expect some stratus and fog
development before clearing arrives Tuesday morning behind the
departing cold front. Much drier air arrives with high pressure
Tuesday with northwesterly winds of 14g22kts. VFR conditions
with diminishing winds continue through Tuesday night.
Long Term...
VFR conditions are expected to be prevalent through the period.
However, there could be a period of MVFR conditions Wed/Wed
night in association with a cold front. Also, as moisture
increases Saturday and Saturday night, some low stratus could
affect the coastline.
&&
.MARINE...
Short Term...
SCAs outside the bays through 12Z Tuesday. Northwesterly winds
gusts will near 20-25kts for a time on Tuesday...but then
quickly diminish Tuesday night.
Long Term...
Marginal SCA conditions will be possible in
southwesterly flow in advance of a cold front Wednesday
afternoon. Otherwise, the next chance of SCA conditions comes
over the weekend in advance of the next frontal system.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Heat Advisory until 7 PM EDT this evening for MEZ018-019-023-
024.
Beach Hazards Statement until 8 PM EDT this evening for
MEZ023>028.
NH...Heat Advisory until 7 PM EDT this evening for NHZ005>015.
Beach Hazards Statement until 8 PM EDT this evening for NHZ014.
MARINE...Small Craft Advisory until 8 AM EDT Tuesday for ANZ150-152-154.
&&
SYNOPSIS...Arnott
NEAR TERM...Arnott
SHORT TERM...Arnott
LONG TERM...Ekster
AVIATION...Arnott/Ekster
MARINE...Arnott/EksterHazardous weather outlook, Jun 18, 1:52 PM EST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
252 PM EDT Mon Jun 18 2018
MEZ023-024-NHZ014-191900-
Coastal York-Coastal Cumberland-Coastal Rockingham-
252 PM EDT Mon Jun 18 2018
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ018-019-NHZ005>013-015-191900-
Interior York-Interior Cumberland-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
252 PM EDT Mon Jun 18 2018
...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for Maine, southwest Maine, New
Hampshire, central New Hampshire, northern New Hampshire and
southern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ025>028-191900-
Sagadahoc-Lincoln-Knox-Coastal Waldo-
252 PM EDT Mon Jun 18 2018
...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for south central Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
Strong to severe thunderstorms are possible through this evening
generally in the 3pm to 8pm timeframe with damaging winds and heavy
rain being the greatest threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007>009-012>014-021-022-NHZ001-002-191900-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Kennebec-Interior Waldo-
Northern Coos-Southern Coos-
252 PM EDT Mon Jun 18 2018
This Hazardous Weather Outlook is for south central Maine, west
central Maine, western Maine and northern New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms are possible through this evening
generally in the 3pm to 8pm timeframe with damaging winds and heavy
rain being the greatest threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ020-NHZ003-004-191900-
Androscoggin-Northern Grafton-Northern Carroll-
252 PM EDT Mon Jun 18 2018
...SEVERE THUNDERSTORM WATCH 187 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for southwest Maine and northern
New Hampshire.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150>154-191900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
252 PM EDT Mon Jun 18 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Strong to severe thunderstorms are expected this afternoon and
evening...generally in the 4pm to 9pm timeframe with damaging winds
and frequent lightning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ARNOTT
In the hours before
Special weather statement, Jun 18, 1:49 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Gray ME
249 PM EDT MON JUN 18 2018
NHZ002-003-181930-
Northern Grafton-Southern Coos-
249 PM EDT MON JUN 18 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN COOS AND
NORTHEASTERN GRAFTON COUNTIES...
At 249 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Waterford to Plainfield. Movement was
east at 35 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Littleton, Bethlehem, Lincoln, Haverhill, Franconia, Pinkham Notch,
Mount Washington, Wells River Village, Woodstock, Carroll, Lisbon,
Jefferson, Bath, Dalton, Jackson, Wells River, Benton, Easton,
Landaff and Lyman.
This includes Interstate 93 between mile markers 101 and 125.
This also includes...
Franconia Notch, Cannon Mountain, North Twin Mountain, Franconia
Ridge, and Mount Jefferson.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4424 7205 4426 7206 4436 7160 4431 7104
4424 7116 4424 7125 4415 7130 4412 7134
4421 7139 4421 7142 4410 7138 4400 7154
4413 7204 4419 7206
TIME...MOT...LOC 1849Z 286DEG 29KT 4436 7193 4426 7242
mleThunderstorm Wind, Oxford
- When
- June 18, 3:31 PM EST to 3:36 PM EST
- Where
- Oxford County, 0.54 mi NE of Porterfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.876, -70.913
A severe thunderstorm snapped trees and power poles in Porterfield.
Thunderstorm Wind, Oxford
- When
- June 18, 3:33 PM EST to 3:37 PM EST
- Where
- Oxford County, 2.11 mi ENE of Porterfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 43.880, -70.880
A severe thunderstorm downed a tree on Notch Road in Hiram.
Thunderstorm Wind, Cumberland
- When
- June 18, 3:40 PM EST to 3:44 PM EST
- Where
- Cumberland County, West Baldwin
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.830, -70.780
A severe thunderstorm downed large limbs in West Baldwin.
Thunderstorm Wind, York
- When
- June 18, 4:33 PM EST to 4:38 PM EST
- Where
- York County, 0.5 mi E of Limington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 43.730, -70.710
A severe thunderstorm downed trees on North Road in Limington.
Thunderstorm Wind, Cumberland
- When
- June 18, 4:52 PM EST to 4:56 PM EST
- Where
- Cumberland County, 0.69 mi N of South Gorham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.640, -70.420
A severe thunderstorm downed trees in South Gorham.
Thunderstorm Wind, York
- When
- June 18, 5:00 PM EST to 5:04 PM EST
- Where
- York County, 0.93 mi E of Buxton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.632, -70.502
A severe thunderstorm downed trees on Route 202 in Buxton.
Thunderstorm Wind, York
- When
- June 18, 5:50 PM EST to 5:55 PM EST
- Where
- York County, 0.5 mi E of Berwick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.270, -70.860
A severe thunderstorm downed trees and wires in Berwick.
Thunderstorm Wind, York
- When
- June 18, 5:57 PM EST to 6:01 PM EST
- Where
- York County, Wells
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 43.320, -70.580
A severe thunderstorm downed large branches resulting in power outages in Wells.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in New Jersey, June 18, 20181 death · 1 injured · 50 kt wind · 3 events
- Heat in Maryland, June 18, 20181 death · 5 events
- Flash Flooding and Flooding in Texas, June 18 to 20, 2018$400,000 · 30 events
- Flash Flooding in Texas, June 18 to 19, 2018$605,000 · 3 events
- Flash Flood in Illinois, June 18, 2018$500,000 · 1 event
- Damaging Winds and Lightning Strikes in Vermont, June 18, 2018$161,000 · 70 kt wind · 8 events
- Flash Flood and Hail in Colorado, June 18 to 19, 2018$10,000 · 3 in hail · 62 events
- Heat and Damaging Winds in New York, June 18, 20181 injured · $1,000 · 50 kt wind · 51 events
- Damaging Winds in Pennsylvania, June 18, 2018$90,000 · 50 kt wind · 9 events
- Damaging Winds in New York, June 18, 2018$75,000 · 50 kt wind · 8 events
- Flooding in Montana, June 18 to 26, 2018$70,000 · 3 events
- Flash Flood and Damaging Winds in New York, June 18, 2018$50,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767784, 767786, 767785, 767787, 767788, 767791, 767793, 767797.